Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

June 3, 2021Botetourt County, Craig County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 3, 2021, 11:26 PM EDT for Botetourt County, Craig County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 11:26 PM EDT (03:26 UTC)
Expired
Jun 4, 2021, 12:00 AM EDT
In force
34 min
Issued by
NWS Blacksburg, VA

Counties Botetourt County, VA, Craig County, VA

The radar

The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

202 
WWUS81 KRNK 040326
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
1126 PM EDT Thu Jun 3 2021

VAZ018-023-040400-
Botetourt-Craig-
1126 PM EDT Thu Jun 3 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT 
CRAIG AND NORTHWESTERN BOTETOURT COUNTIES...

At 1126 PM EDT, strong thunderstorms were clustered near Oriskany,
moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Castle...
Eagle Rock...
Oriskany...
Sinking Creek...
Paint Bank...
Fincastle...
and Abbott.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3775 7982 3749 7975 3740 8005 3742 8008
      3738 8015 3738 8020 3734 8027 3746 8041
      3751 8030 3753 8028 3753 8031 3754 8033
      3755 8032 3761 8017 3760 8015 3766 8003
      3765 8002 3770 7994 3770 7992
TIME...MOT...LOC 0326Z 258DEG 16KT 3758 8007 

$$

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 3, 10:50 PM EDT, 36 minutes earlier.

Area forecast discussion, Jun 3, 10:50 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1050 PM EDT Thu Jun 3 2021

.SYNOPSIS...
A cold front will approach from the west tonight and pass east
of the mountains early Friday. Widespread showers and scattered
thunderstorms are expected until the front clears the area.
High pressure will return with mainly dry weather for the
weekend. A summer weather pattern is expected for next week as
temperatures increase along with a daily threat for an afternoon
or evening thunderstorms.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1020 PM EDT Thursday...

Widely scattered showers and isolated thunderstorms were still
moving across the area. A few spots had received up to 2" or so,
especially over Stokes and Rockingham Counties where training
occurred. Lightning has been minimal and should trend down
overnight. Localized heavy rainfall will continue as short wave
energy nears overnight. The actual cold front is still to our
west, but should be in our western counties by morning, and
quickly shift east during the mid morning hours. Behind the
front, dry air arrives and any showers/thunderstorms will exit
quickly to the east. There will be patchy fog and low stratus
around through the early morning hours.

As of 710 PM EDT Thursday...

A line of convection near a line from about Appomattox, VA to
Reidsville, NC continues to move east and out of the forecast
area. We had some brief stronger cells along this line as
storms moved into an area with more robust heating and
instability. They have since weakened and become more
stratiform as they move into a less favorable environment.
Farther to the east-southeast near Mt. Airy, there was a
cluster of showers with no lightning noted. Finally to our west,
showers and thunderstorms were ongoing along the cold frontal
boundary and closer to the upper level support.

The latter activity will arrive after dark and bring additional
scattered showers to the area through morning. Lightning is not
expected. Expecting some patchy fog and low clouds for the
morning, and it will take a few hours for the clouds to break
up. Hoping for sunshine by mid morning, generally arriving from
west to east.

Rainfall amounts have been low for most spots, but under the
heavier showers, totals have been around three-quarters to over
an inch. We are still very dry, so not expecting any water
problems except perhaps local ponding.

Made a few changes to the forecast to account for current PoP
and temperature trends.

As of 245 PM EDT Thursday...

Widespread showers are expected through tonight, with potential
for strong thunderstorms this evening. Isolated severe weather
is possible...mainly east of I-81.

A synoptic scale upper level trough extends from the Great Lakes
to eastern Missouri. This feature will move east across our
forecast area, resulting in extensive cloud cover, showers, and
the potential for thunderstorms. There is a marginal risk for
severe weather this evening, some of the storms containing
damaging wind gusts. An isolated tornadic threat also exists,
but mainly for areas along the I-95 corridor from eastern VA
into MD.

CAPE this evening, east of the Blue Ridge, is expected to peak
at between 1500-2000 J/KG. As such, this will be the area to
watch for strong to severe storms. Can't rule out a strong
storm or two in the west, but cloud cover is limiting the
instability there. That said, boundary layer dewpoints are
pretty juicy with readings in the 60s and this may compensate
for the loss of today's lack of insolation.

Rainfall amounts through tonight are expected to range from a
quarter to three quarters (0.25-0.75) of an inch west of I-81
and three quarters to an inch and a half (0.75 - 1.50) east of
I-81. Forecast PWAT values of 1.25 to 1.50 suggest the showers
and storms will be rain efficient, and may result in ponding of
water and flooding of poor areas. There is a slight risk for
flash flooding east of I-81...but will forgo any headlines attm
due to the dry antecedent ground conditions and expectation for
storm motion to exceed 25 mph. Unless storms exhibit training,
the short residence time for any given storm should limit flash
flooding.

Storms this evening are expected to weaken and move east of the
area by midnight. Additional activity associated with the upper
trough, which is still upstream of the forecast area, will cross
the area after midnight but should be in a weakening stance as
well. Bottom line, anticipate showers through the overnight and
lingering thunder up until the time the actual surface front
crosses the forecast area Friday.

For Friday a cold front will pass through the mountains Friday
morning, then east across the piedmont Friday afternoon. Chances
for a few showers and limited chances for thunderstorms will
persist until the passage of this front. The probability for
precipitation is expected to wane fairly quickly after the
frontal passage, so the overall trend Friday afternoon will be
for drying and less cloud cover.

Temperatures tonight are expected to be similar to last night
with minimums mainly in the 60s. Afternoon highs Friday are
expected to top out in the 70s mountains, to the 80s east of the
Blue Ridge.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 200 PM EDT Thursday...

Warmer and drier weather makes a return for the weekend as high
pressure settles in...

Our cold front/shortwave trough will continue to work east off the
Virginia/North Carolina coast Friday evening. Any lingering showers
will come to an end as surface high pressure pushes into the region.
Cloud cover will also be in on the decrease with partly cloudy to
mostly clear skies expected Friday night into Saturday morning.

1018-1020 mb surface high pressure looks to broaden over the region
Saturday keeping  most of the area sunny and warm. This is great
news for those who want to hit pool or lake with high temperatures
likely to hangout in the 80s across most of the region. An isolated
shower or storm cannot be ruled out along the periphery of the
surface high mainly confined to the West Virginia and North Carolina
mountains during the peak heating hours Saturday.

Better chances for mountain showers and storms are likely Sunday as
the high slowly meanders toward the coast increasing south-
southwesterly return flow/moisture across the region. Once again
coverage will remain isolated with most locations staying dry and
warm. High temperatures will range from the low to mid 80s in the
west with areas out over the Piedmont coming close to 90 degrees.
This will start an uptick in our temperature trend heading into next
week along with a typical daily summertime dose of afternoon storm
chances.

Confidence remains high in the short term.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 200 PM EDT Thursday...

Warm temperatures and daily afternoon storm chances through much
of next week...

A typical summertime pattern looks to setup across the region
through the extended period. It won't be raining all the time, but
the risk for showers and storms remains during the peak heating
hour each day. Overall our flow will remain weak with a frontal
boundary locked up well to our north and dirty high pressure
sliding off the coast at the surface. This simply means plenty
of return flow out of the south-southwest boosting temperatures
into the 80s/90s and dewpoint values into the mid to upper 60s.
The combination of warm temperatures, rich low level moisture, a
few passing weak shortwaves, and mountainous terrain lends to
moderate to high confidence from the synoptic model suite for
daily doses of afternoon storms.

Shower and storm coverage increases a bit by mid to late week as
our next real frontal boundary enters the picture toward the
end of the long term period. Until then expect high temperatures
in the slight above average with normal to slight below normal
precipitation chances through the period. This aligns well with
current projections from the CPS 6-10 day outlook heading into
mid-June.

Confidence in the long term period remains moderate to high based
upon no organized weather features per GFS, Euro, Canadian, and
NBM.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
As of 200 PM EDT Thursday...

Cloud bases will be highly variable this evening as numerous
showers and scattered thunderstorms impact the region. Showers
and thunderstorms are expected to continue through the overnight
with relative poor flying conditions anticipated until after a
cold frontal passage Friday.

For this evening through 02Z/10PM expect mainly VFR cloud bases,
outside of any thunderstorm activity, then trending MVFR and
possible IFR for the overnight, after 02z/10PM per development
of stratus and fog. Greatest coverage of thunderstorms this
evening is expected east of I-81. For the overnight,
showers and thunderstorms associated with a cold front over the
OH/TN valley will move into the mountains from the west.

Forecast confidence is moderate/average on vsbys/cigs and lower
on thunderstorms at the taf sites.

Extended Aviation Discussion...

Potential sub-VFR for more scattered storms in the piedmont
Friday. Otherwise, overall VFR is expected through the weekend
with several days of drying. May start to see some afternoon
isolated storms Monday. Also fog may be an issue Friday and
Saturday mornings.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM/SH
SHORT TERM...ET
LONG TERM...ET
AVIATION...PM
Hazardous weather outlook, Jun 3, 2:45 PM EDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
245 PM EDT Thu Jun 3 2021

NCZ001>004-018>020-VAZ007-009>020-022-023-032-033-043-WVZ042>044-507-
508-041845-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Patrick-Franklin-Henry-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
245 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

A few thunderstorms this afternoon could be severe with damaging
winds the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ024-034-035-044>047-058-059-041845-
Rockingham-Caswell-Rockbridge-Bedford-Amherst-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
245 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A slight risk for severe thunderstorms exists this afternoon and
evening. The overall threat would be damaging winds, but an isolated
tornado cannot be ruled out.

Additionally, some heavier downpours could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 3, 6:19 PM EDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
619 PM EDT Thu Jun 3 2021

VAZ045-046-059-032245-
Campbell-Charlotte-Appomattox-
619 PM EDT Thu Jun 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN APPOMATTOX...NORTHWESTERN CHARLOTTE AND SOUTHEASTERN
CAMPBELL COUNTIES...

At 619 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Spring Mills to near Gladys.
Movement was east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Red House...
Pamplin City...
Mike...
and Spring Mills.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3726 7868 3723 7868 3723 7869 3721 7869
      3719 7868 3719 7869 3714 7873 3711 7909
      3727 7893 3732 7862
TIME...MOT...LOC 2219Z 251DEG 21KT 3727 7888 3712 7902

RR
Special weather statement, Jun 3, 6:28 PM EDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
628 PM EDT Thu Jun 3 2021

VAZ046-047-032300-
Buckingham-Appomattox-
628 PM EDT Thu Jun 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN APPOMATTOX AND SOUTHEASTERN BUCKINGHAM COUNTIES...

At 628 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dillwyn to near Spring Mills.
Movement was east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Buckingham...
Appomattox...
Dillwyn...
Toga...
Sheppards...
Andersonville...
and Hixburg.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3736 7845 3733 7851 3734 7852 3737 7858
      3738 7859 3739 7858 3740 7859 3734 7860
      3728 7866 3726 7892 3727 7892 3759 7851
      3761 7827
TIME...MOT...LOC 2228Z 251DEG 19KT 3759 7848 3727 7887

RR
Special weather statement, Jun 3, 6:56 PM EDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
656 PM EDT Thu Jun 3 2021

VAZ045>047-059-032345-
Buckingham-Campbell-Charlotte-Appomattox-
656 PM EDT Thu Jun 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN APPOMATTOX...NORTHWESTERN CHARLOTTE...EAST CENTRAL
CAMPBELL AND SOUTHEASTERN BUCKINGHAM COUNTIES...

At 656 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hixburg to Mike. Movement was
northeast at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Red House...
Pamplin City...
Madisonville...
Mike...
Sheppards...
Hixburg...
and Evergreen.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3733 7848 3733 7852 3737 7858 3738 7859
      3739 7858 3740 7860 3734 7860 3726 7868
      3719 7868 3719 7864 3718 7864 3716 7901
      3742 7868 3751 7834
TIME...MOT...LOC 2256Z 244DEG 25KT 3739 7865 3719 7890

RR
Special weather statement, Jun 3, 9:18 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
918 PM EDT Thu Jun 3 2021

NCZ004-040145-
Stokes-
918 PM EDT Thu Jun 3 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN STOKES COUNTY...

At 917 PM EDT, strong thunderstorms were clustered over Germanton, or
near Walnut Cove, moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Walnut Cove...
Danbury...
King...
Germanton...
Meadows...
and Belews Lake.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3626 8031 3630 8036 3644 8019 3626 8006
TIME...MOT...LOC 0117Z 240DEG 14KT 3630 8025

Hanes
Special weather statement, Jun 3, 9:56 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
956 PM EDT Thu Jun 3 2021

NCZ004-005-040230-
Stokes-Rockingham-
956 PM EDT Thu Jun 3 2021

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN STOKES AND SOUTHWESTERN ROCKINGHAM COUNTIES...

At 956 PM EDT, a strong thunderstorm was located over Walnut Cove,
moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Mayodan...
Madison...
Walnut Cove...
Pine Hall...
Intelligence...
Ellisboro...
and Bethany.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3626 8021 3637 8022 3643 7982 3625 7980
TIME...MOT...LOC 0156Z 264DEG 18KT 3628 8011

RR
Special weather statement, Jun 3, 11:26 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1126 PM EDT Thu Jun 3 2021

VAZ018-023-040400-
Botetourt-Craig-
1126 PM EDT Thu Jun 3 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
CRAIG AND NORTHWESTERN BOTETOURT COUNTIES...

At 1126 PM EDT, strong thunderstorms were clustered near Oriskany,
moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Castle...
Eagle Rock...
Oriskany...
Sinking Creek...
Paint Bank...
Fincastle...
and Abbott.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3775 7982 3749 7975 3740 8005 3742 8008
      3738 8015 3738 8020 3734 8027 3746 8041
      3751 8030 3753 8028 3753 8031 3754 8033
      3755 8032 3761 8017 3760 8015 3766 8003
      3765 8002 3770 7994 3770 7992
TIME...MOT...LOC 0326Z 258DEG 16KT 3758 8007

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 11:59 PM EDTSpecial Weather StatementRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington31 min
Jun 4, 1:15 AM EDTSpecial Weather StatementRNKHenry30 min
Jun 4, 1:48 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville27 min
Jun 4, 2:16 AM EDTSpecial Weather StatementRNKCity of Martinsville29 min
Jun 4, 3:04 AM EDTSpecial Weather StatementRNKCity of Danville26 min
Jun 3, 9:18 PM EDTSpecial Weather StatementRNKStokes27 min
Jun 3, 9:56 PM EDTSpecial Weather StatementRNKRockingham34 min
Jun 3, 11:28 PM EDTSpecial Weather StatementRNKStokes32 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.